Tornadoes · United States · Mississippi · 2001

F0 tornado, Laurel, Mississippi, June 13, 2001

This F0 tornado ran 0.3 miles across Jones County on June 13, 2001, touching down at 4:50 PM CDT and reaching 100 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F0
Date
June 13, 2001
Touchdown
4:50 PM CDT (21:50 UTC)
Path length
0.3 miles (0.5 km)
Path width
100 yards (91 m)
Deaths
0
Injuries
0
County
Jones County
Touchdown point
31.550, -89.130
Lift-off point
31.570, -89.070
Record number
187

What the Weather Service recorded

The pilot of a small plane reported seeing a tornado for a brief period of time about 10 miles south of Laurel. There were no reports of damage from this short lived tornado.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The forecast that day

The Storm Prediction Center had this point in a General Thunderstorms Risk. The outlook in force was issued at 20:02 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the tornado touched down at Jun 13, 2:50 PM CDT, 2 hours earlier.

Area forecast discussion, Jun 13, 2:50 PM CDT, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
250 PM CDT WED JUN 13 2001

SURFACE MOISTURE RETURNING QUICKLY TO REGION TODAY AS SLY FLOW
PREVAILING IN LOWEST 10K FEET. CURRENT SEA BREEZE-INITIATED TSRA
WILL SPREAD NWD THIS EVENING AND HOPEFULLY WILL NOT GET STUCK AT ANY
ONE LOCATION LIKE LAST NIGHT IN THE SERN CWFA(A REAL MICROSCALE
EVENT). CURRENT LAPS DATA SHOWING CAPES NEAR 3000J/KG AHEAD OF THE
NWD-MOVING BOUNDARY AND OVER THE NERN COUNTIES.

TROPICAL MOISTURE WILL CONTINUE INCREASING WITH GROWING POTENTIAL
FOR DIURNAL TSRA INTO FRIDAY. MODELS GETTING MORE IMPRESSED WITH
INSTABILITY ON THURSDAY AS THE VALUES APPROACH 3500-4500J/KG BEFORE
SEA BREEZE WORKS NWD. WILL GO FOR ABOVE CLIMATOLOGY(30-35%) POPS
THURSDAY WITH LIFTED INDEXES ALSO PROGGED TO BE -7C TO -9C.

THE FORECAST THEN HINGES ON THE APPROACH OF A STRONG CENTRAL CONUS
LONGWAVE TROUGH/FRONTAL SYSTEM WHICH FLATTENS OUR MID LEVEL RIDGE
THURSDAY NIGHT. THE FRONT NOW EXPECTED TO REACH OUR NWRN ZONES ABOUT
MIDDAY FRIDAY AND CROSS MUCH OF THE CWFA BY MIDNIGHT WITH A BAND OF
SHRA/TSRA LIKELY. AVN/ETA BOTH LOOKING FOR K INDEXES OF 35+ ALONG
THE FRONT WITH 850MB DEWPOINTS 12-14C. SINCE PRIMARY DYNAMICS REMAIN
N OF THE AREA...THE FRONT SHOULD WEAKEN EARLY SATURDAY OVER EXTREME
S MS AND SETTLE INTO THE COASTAL WATERS.

TEMPERATURE GUIDANCE NUMBERS VERY REASONABLE AND QUITE SEASONAL WITH
SLIGHTLY COOLER NIGHTS RETURNING FOR THE WEEKEND.

IN THE EXTENDED...EXPECT A FEW DAYS OF DIFFLUENT NWLY FLOW ALOFT
WITH DRYING AIRMASS SATURDAY THROUGH MONDAY. LATEST AVN DROPS MEAN
RELATIVE HUMIDITIES TO 15-20% RANGE AS WELL DURING THIS PERIOD AS A
MAJOR SUMMER MID-UPPER ANTICYCLONE TAKES UP RESIDENCE IN ERN NM/TX
PANHANDLE REGION. THIS RIDGE WILL DOMINATE FIRST HALF OF NEXT WEEK
WITH A SLOW RETURN OF TROPICAL AIR TOWARD MID WEEK AND THUS MORE
AFTERNOON/EVENING TSRA.

PRELIM NUMBERS
JAN 73/91/73/90/66 24363
MEI 71/91/69/90/65 23374

.JAN...
MS...NONE.
LA...NONE.
AR...NONE.

In the hours before

Special weather statement, Jun 13, 12:19 PM CDT, 4 hours 31 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
141200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
1219 PM CDT WED JUN 13 2001

...THUNDERSTORMS...
WIDELY SCATTERED TO SCATTERED THUNDERSTORMS ARE POSSIBLE THIS
AFTERNOON AND EVENING ACROSS EXTREME SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA... AND MUCH OF MISSISSIPPI.
ALTHOUGH THE STORMS MAY PRODUCE SMALL HAIL...FREQUENT
LIGHTNING...GUSTY WINDS...AND PERIODS OF HEAVY RAIN...SEVERE
THUNDERSTORMS ARE NOT ANTICIPATED.

ISOLATED STRONG THUNDERSTORMS FORMED ACROSS PORTIONS OF SOUTHEAST
MISSISSIPPI ON TUESDAY EVENING. THIS CONVECTION FINALLY
DISSIPATED AFTER MIDNIGHT, BUT MID-LEVEL CLOUDINESS LEFT OVER
FROM THE EVENING CONVECTION HAS MADE ITS WAY INTO CENTRAL
MISSISSIPPI. THE MOISTURE ASSOCIATED WITH THIS MID LEVEL
CLOUDINESS MAY HELP TO FOCUS INITIAL CONVECTION BY MID AFTERNOON
ACROSS PORTIONS OF CENTRAL MISSISSIPPI. THE SURFACE TEMPERATURES
THIS AFTERNOON WILL BE IN THE 90S WITH DEWPOINTS IN THE LOWER 70S
SO THE AIR WILL BE UNSTABLE ENOUGH FOR THUNDERSTORMS TO DEVELOP.
AFTERNOON CONVECTION MAY ALSO FIRE UP ALONG THE SEA BREEZE
BOUNDARY AS IT PUSHES INTO SOUTHEAST MISSISSIPPI DURING THE MID
AFTERNOON HOURS. SINCE THE OVERALL MID LEVEL MOISTURE ACROSS THE
REGION WILL BE RELATIVELY DRY...THE CONVECTION THAT DOES OCCUR IS
NOT EXPECTED TO BE WIDESPREAD.

ACTIVATION OF STORM SPOTTERS SHOULD NOT BE NECESSARY THROUGH
TONIGHT.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER
OUTLOOK.
Special weather statement, Jun 13, 1:41 PM CDT, 3 hours 9 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
141200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
141 PM CDT WED JUN 13 2001

...THUNDERSTORMS...
WIDELY SCATTERED TO SCATTERED THUNDERSTORMS ARE POSSIBLE THIS
EVENING ACROSS EXTREME SOUTHEAST ARKANSAS...NORTHEAST
LOUISIANA...AND MUCH OF MISSISSIPPI. THE STRONGER STORMS WILL
DEVELOP PRIMARILY ALONG AND SOUTH OF U.S. HIGHWAY 84 FROM ARCHIE
LOUISIANA...TO NATCHEZ...TO BROOKHAVEN...TO LAUREL. PERIODS OF
HEAVY RAIN ARE POSSIBLE IN STRONGER STORMS...ALONG WITH SMALL
HAIL...FREQUENT LIGHTNING...AND GUSTY WINDS. HOWEVER...SEVERE
THUNDERSTORMS ARE NOT ANTICIPATED.

SHOWERS AND THUNDERSTORMS WILL INCREASE THROUGH THE AFTERNOON
OVER THE LOWER MISSISSIPPI RIVER VALLEY. WITH TEMPERATURES IN THE
90S AND DEWPOINTS GENERALLY IN THE 70S...THE AIRMASS WILL BE VERY
UNSTABLE THROUGH THE EVENING HOURS. WITH AFTERNOON
HEATING...SHOWERS AND THUNDERSTORMS WILL DEVELOP. THE HEAVIEST
RAINFALL AND STRONGER STORMS WILL FORM OVER THE SOUTHERN ZONES OF
MISSISSIPPI AND EAST CENTRAL LOUISIANA...AS A SEABREEZE MOVES
NORTH FROM LOUISIANA. THIS SEABREEZE WILL HELP TO FOCUS THE
DEVELOPMENT OF THUNDERSTORMS.

SINCE THE OVERALL MIDDLE-LEVEL MOISTURE ACROSS THE REGION WILL BE
RELATIVELY DRY...THE CONVECTION THAT DOES OCCUR IS NOT EXPECTED
TO BE WIDESPREAD. MOST OF THE SHOWERS AND THUNDERSTORMS WILL
DISSIPATE BY MIDNIGHT.

ACTIVATION OF STORM SPOTTERS SHOULD NOT BE NECESSARY THROUGH
TONIGHT.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER
OUTLOOK.
Local storm report, Jun 13, 4:39 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
439 PM CDT WED JUN 13 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ...COUNTY LOCATION....

0433 PM    (HBG)HATTIESBURG ARPT     MS   WIND DAMAGE
06/13/01   FORREST                        TREES DOWN IN THE ROSS
                                          SPRINGS AREA ALONG HWY
                                          98 JUST WEST OF
                                          HATTIESBURG.

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Jackson, MS (KJAN), 12:00Z

9.8 hours before the tornado, 125 km from the path. June 13, 2001.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2001-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1185 joules per kilogram, CIN -29, lifted condensation level 682 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Jackson, MS at 12:00Z on 2001-06-13The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 0 square meters per square second, 0 to 6 km bulk shear 5 knots.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1185 J/kg
Mixed-layer CIN
-29 J/kg
Surface CAPE
398 J/kg
Mixed-layer LCL
682 m above ground
0-6 km bulk shear
5 kt
0-1 km bulk shear
3 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
5.5 K/km

Open this sounding in Storm Lab

The surface observations

Pine Belt Regional Awos (PIB), 25 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

This ground now

The live radar over the trackEvery 2001 tornado in MississippiEvery tornado in Mississippi since 1950Warnings in force in Mississippi nowThe forecast where you are

The other tornadoes of June 13, 2001

39 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
June 139:07 AM CDTF0Jefferson Parish, LA0.125$10,000
June 132:22 PM EDTF0Richland, SC0.140
June 135:11 PM CDTF0Hamlin, SD0.125
June 135:40 PM CDTF0Grant, MN0.525
June 136:12 PM CDTF0Big Stone, MN0.525
June 136:51 PM CDTF0Cuming, NE0.530
June 136:53 PM CDTF3Todd, MN12.01003$5.0 million
June 136:59 PM CDTF0Grant, MN0.525
June 137:00 PM CDTF0Douglas, MN0.125
June 137:12 PM CDTF0Lincoln, MN0.150
June 137:12 PM CDTF0Lincoln, MN0.150
June 137:18 PM CDTF1Lincoln, MN0.5100$50,000
June 137:44 PM CDTF0Todd, MN0.125
June 137:45 PM CDTF4Ruby–Seward tornado, NE8.04002$1.0 million
June 138:00 PM CDTF2Morrison, MN4.050$200,000
June 138:10 PM CDTF2Crow Wing, MN5.0880
June 138:20 PM CDTF0Lincoln, MN0.150
June 138:32 PM CDTF0Todd, MN0.125
June 138:42 PM CDTF0Lancaster, NE0.130
June 138:46 PM CDTF1Lincoln, MN2.0100$2,000
June 138:46 PM CDTF1Republic, KS8.0300$120,000
June 138:52 PM CDTF0Osceola, IA0.150
June 138:55 PM CDTF0Saunders, NE0.130
June 138:58 PM CDTF0Republic, KS5.0100$40,000
June 138:58 PM CDTF0Hodgeman, KS0.130
June 139:00 PM CDTF0Hodgeman, KS2.050
June 139:05 PM CDTF1Thayer, NE3.0150$500,000
June 139:12 PM CDTF0Hodgeman, KS7.0250
June 139:20 PM CDTF1O'Brien, IA7.0200$200,000
June 139:20 PM CDTF0Monona, IA0.130
June 139:25 PM CDTF0Furnas, NE0.530$10,000
June 139:25 PM CDTF0Thayer, NE0.520
June 139:28 PM CDTF0Pawnee, KS0.130
June 139:31 PM CDTF0Fillmore, NE0.220
June 139:45 PM CDTF0Rush, KS9.0150
June 1310:00 PM CDTF0Hodgeman, KS2.5150
June 1310:10 PM CDTF0Ida, IA0.150
June 1310:18 PM CDTF0Cherokee, IA0.150
June 1310:45 PM CDTF0Thayer, NE3.050

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.